Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Superconvergence and extrapolation for mixed finite element methods on rectangular domains

Author: Jun Ping Wang
Journal: Math. Comp. 56 (1991), 477-503
MSC: Primary 65N30
MathSciNet review: 1068807
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Asymptotic expansions for the RT (Raviart-Thomas) mixed finite element approximation by the lowest-order rectangular element associated with a second-order elliptic equation on a rectangular domain are derived. Superconvergence for the vector field along the Gauss lines is obtained as a result of the expansion. A procedure of postprocessed extrapolation is presented for the scalar field, as well as procedures of pure Richardson extrapolation for both the vector and the scalar fields.

References [Enhancements On Off] (What's this?)

  • [1] I. Babuška, The finite element method with Lagrangian multipliers, Numer. Math. 20 (1973), 179-192. MR 0359352 (50:11806)
  • [2] H. Blum, Q. Lin, and R. Rannacher, Asymptotic error expansion and Richardson extrapolation for linear finite elements, Numer. Math. 49 (1986), 11-37. MR 847015 (87m:65172)
  • [3] J. H. Bramble and J. Xu, A local post-processing technique for improving the accuracy in mixed finite element approximations, Cornell University, Math. Sci. Inst., Technical Report 88-1.
  • [4] F. Brezzi, On the existence, uniqueness, and approximation of saddle point problems arising from Lagrangian multipliers, RAIRO Anal. Numér. 2 (1974), 129-151. MR 0365287 (51:1540)
  • [5] F. Brezzi, J. Douglas, Jr., M. Fortin, and L. D. Marini, Efficient rectangular mixed finite elements in two and three space variables, RAIRO Anal. Numér. 21 (1987), 581-604. MR 921828 (88j:65249)
  • [6] F. Brezzi, J. Douglas, Jr., and L. D. Marini, Two families of mixed finite elements for second order elliptic problems, Numer. Math. 47 (1985), 217-235. MR 799685 (87g:65133)
  • [7] J. Douglas, Jr., T. Dupont, and M. F. Wheeler, An $ {L^\infty }$ estimate and a superconvergence result for a Galerkin method for elliptic equations based on tensor products of piecewise polynomials, RAIRO Anal. Numér. 8 (1974), 61-66. MR 0359358 (50:11812)
  • [8] J. Douglas, Jr. and J. E. Roberts, Global estimates for mixed methods for second order elliptic equations, Math. Comp. 44 (1985), 39-52. MR 771029 (86b:65122)
  • [9] J. Douglas, Jr. and J. Wang, Superconvergence for mixed finite element methods on rectangular domains, Calcolo 26 (1989), 121-134. MR 1083049 (92e:65147)
  • [10] R. Durán, Error analysis in $ {L^p}$, $ 1 \leq p \leq \infty $, for mixed finite element methods for linear and quasi-linear elliptic problems, RAIRO Anal. Numér. 22 (1988), 371-387.
  • [11] R.E. Ewing, R. Lazarov, and J. Wang, Superconvergence of the velocity along the Gauss lines in mixed finite element methods, in SIAM J. Numer. Anal. (to appear). MR 1111451 (92e:65149)
  • [12] R.S. Falk and J.E. Osborn, Error estimates for mixed methods, RAIRO Anal. Numér. 14 (1980), 249-277. MR 592753 (82j:65076)
  • [13] M. Fortin, An analysis of the convergence of mixed finite element methods, RAIRO Anal. Numér. 11 (1977), 341-354. MR 0464543 (57:4473)
  • [14] P. Grisvard, Elliptic problems in nonsmooth domains, Pitman Advanced Publishing Program, London, 1985. MR 775683 (86m:35044)
  • [15] Q. Lin and T. Lu, Asymptotic expansion for finite element approximation of elliptic problems on polygonal domains, Proc. Sixth Internat. Conf. Comput. Math. Appl. Sci. Eng., Versailles, 1983. MR 806787
  • [16] Q. Lin, T. Lu, and S. Shen, Maximum norm estimate, extrapolation and optimal point of stresses for the finite element methods on the strongly regular triangulation, J. Comput. Math. 1 (1983), 376-383.
  • [17] Q. Lin and J. Wang, Some expansions of the finite element approximation, Research Report IMS 15, Chengdu Branch of Academia Sinica, 1984. MR 777686 (86d:65148)
  • [18] Q. Lin and J. Xu, Linear finite elements with high accuracy, J. Comput. Math. 3 (1985), 115-133. MR 854355 (87k:65141)
  • [19] Q. Lin and Q. Zhu, Asymptotic expansion for the derivative of finite elements, J. Comput. Math. 2 (1984), 361-363. MR 869509 (87m:65185)
  • [20] G. I. Marchuk, Methods of numerical mathematics, 2nd ed., Springer-Verlag, New York, Heidelberg, Berlin, 1982. MR 661258 (83e:65004)
  • [21] M. Nakata, A. Weiser, and M. F. Wheeler, Some superconvergence results for mixed finite element methods for elliptic problems on rectangular domains, The Mathematics of Finite Elements and Applications V (J. R. Whiteman, ed.), Academic Press, London, 1985, pp. 367-389. MR 811048 (87g:65144)
  • [22] P. A. Raviart and J. M. Thomas, A mixed finite element method for 2nd order elliptic problems, Mathematical Aspects of Finite Element Methods (I. Galligani and E. Magenes, eds.), Lecture Notes in Math., vol. 606, Springer-Verlag, Berlin and New York, 1977, pp. 292-315. MR 0483555 (58:3547)
  • [23] J. Wang, Asymptotic expansions and $ {L^\infty }$-error estimates for mixed finite element methods for second order elliptic problems, Numer. Math. 55 (1989), 401-430. MR 997230 (90e:65166)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30

Additional Information

Keywords: Second-order elliptic equation, finite element method, asymptotic expansion, superconvergence, Richardson extrapolation
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society